Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 16, 2020, 4:16 PM MST for Pima County, Pinal County, Arizona. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2020, 4:16 PM MST (23:16 UTC)
- Expired
- Aug 16, 2020, 6:15 PM MST
- In force
- 119 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 5:55 PM MST | FLASH FLOOD | 1 Wsw Catalina, AZ | ROAD FLOODING EAST OF THE INTERSECTION OF WILDS ROAD AND TWIN LAKES ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WGUS55 KTWC 162316
FFWTWC
AZC019-021-170115-
/O.NEW.KTWC.FF.W.0023.200816T2316Z-200817T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
416 PM MST Sun Aug 16 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 615 PM MST.
* At 416 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Oro Valley, Saddlebrooke and Tortolita.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3253 11096 3253 11092 3252 11085 3251 11082
3249 11081 3248 11082 3247 11086 3244 11095
3241 11096 3241 11100 3242 11102 3244 11103
3247 11102 3250 11101
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZ1 follow-up statement
186
WGUS75 KTWC 170003
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
503 PM MST Sun Aug 16 2020
AZC019-021-170115-
/O.CON.KTWC.FF.W.0023.000000T0000Z-200817T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
503 PM MST Sun Aug 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS
EVENING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 503 PM MST, Doppler radar continued to indicate thunderstorms
producing rainfall across the warned area. Between 1 and 3 inches of
rain has fallen, with radar indicating that up to 3 inches of
rainfall has occurred in the Catalina area.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Catalina, Oro Valley, Saddlebrooke and Tortolita.
Additional rainfall amounts of 0.2 to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3253 11096 3253 11092 3252 11085 3251 11082
3249 11081 3248 11082 3247 11086 3244 11095
3241 11096 3241 11100 3242 11102 3244 11103
3247 11102 3250 11101
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:30 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sun Aug 16 2020 .SYNOPSIS...Scattered showers and thunderstorms will impact a majority of southeast Arizona into this evening with strong gusty winds, brief heavy rain, and the potential for blowing dust. Thunderstorm activity will diminish later tonight. An extended period of excessive heat can be anticipated into the middle of next week as high pressure remains in the region. There might be a break in the heat from time-to-time as a chance of showers and thunderstorms remain in the forecast. && .DISCUSSION...Upper air plots this morning placed 500 mb high over NW Arizona with NE flow over the area. At 300 mb the center was over SW Arizona. As this center moves N today, this will bring an increase in diffluent flow aloft over the area. PW values ranged from 1" east to 1.6" west with 12z Tucson sounding at 1.24". Surface dewpoints this afternoon ranged from the mid 40's to the lower 60's. The MCV that was over the northern Gulf of California this morning continues to move west this afternoon and was over northern Baja. As expected storms have developed early this afternoon over the eastern Mogollon Rim and the Chiricahua mountains. Some of them looked rather strong. Still on track for storms to propagate S-SW into the evening hours for a nice rim-shot event. Inverted-V profiles suggests strong to severe outflow winds, especially if storms can organize. A severe thunderstorm watch box is not anticipated but conditions will be monitored. Blowing dust is another concern from thunderstorm outflows and in coordination with WFO PSR a blowing dust advisory was hosited for Pinal and Pima counties from 5 pm to 10 pm. Movement of the storms should limit the flash flooding threat, but can't rule it out, especially for the Bighorn burn scar. Much less activity tomorrow as drier pushes in from the east limiting thunderstorm activity to isolated in nature. PW values mostly below 1" across eastern two-thirds of the area. This will continue into Wednesday. Conditions start to change on Thursday as a gulf surge should be on-going thanks the influences of newly named Tropical Storm Genevieve that was located around 330 miles south of Acapulco. Its expected to become a hurricane on Monday as it continues to move NW around 20 mph. Genevieve will be approaching the southern tip of Baja Wednesday night, thus initiating the surge of higher moisture up the Gulf of California. The chances of afternoon/evening storms increase on Thursday with the potential for better chances Friday and Saturday. The strength of the high will be one of the determining factors. Confidence low to moderate. Excessive Heat Warning with record or near record highs through Wednesday then remaining above normal into next weekend. && .AVIATION...Valid through 18/00Z. FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA thru 17/12Z. Some storms could be strong to severe late this afternoon and evening with areas of blowing dust and gusts to 50+ kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12 kts thru the forecast period, except strong and gusty in the vicinity of thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are forecast the next 7 days, with the best chances today and then Friday through next weekend. Temperatures will remain hot through the middle of the upcoming week, lowering several degrees by next weekend. 20-foot winds will follow typical diurnal patterns with the exception of Monday and Tuesday when easterly winds are expected. Wind speeds will be less than 15 mph outside of any thunderstorm gusts. Through Friday, daytime minimum relative humidity will generally be in the 11 to 21 percent range in the valleys and 20 to 30 percent in the mountains, with moderate to good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ503- 509. Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502- 504>506. Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this evening for AZZ504>506. Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this evening for AZZ502. Blowing Dust Advisory from 8 PM to 10 PM MST this evening for AZZ501. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 3:23 PM MST, 53 minutes before
Special Weather Statement National Weather Service Tucson AZ 323 PM MST Sun Aug 16 2020 AZZ506-507-511-514-162315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 323 PM MST Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WESTERN GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 415 PM MST... At 322 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles east of San Manuel, or 11 miles southeast of Mammoth, moving west at 5 to 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, Mammoth, San Manuel, Campo Bonito and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3284 11048 3253 11039 3237 11052 3266 11084 TIME...MOT...LOC 2222Z 077DEG 6KT 3261 11050 Meyer
Special weather statement, Aug 16, 3:45 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Aug 16 2020
AZZ505-506-162345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
345 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
445 PM MST...
At 340 PM MST, an area of strong to severe thunderstorm 10 to 15
miles northeast of Kearny over southern Gila county is expected to
move into northeast Pinal county, moving southwest at 15 mph.
Wind gusts up to 50 mph and small hail will be possible with these
storms.
Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness and Kelvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3298 11078 3303 11073 3307 11073 3308 11069
3310 11068 3311 11065 3314 11064 3314 11062
3293 11046 3277 11079 3314 11110 3325 11095
TIME...MOT...LOC 2240Z 055DEG 12KT 3311 11079
MeyerSpecial weather statement, Aug 16, 4:10 PM MST, 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 410 PM MST Sun Aug 16 2020 AZZ509-162345- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 410 PM MST Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 445 PM MST... At 410 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Virden, moving southwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Duncan and Franklin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3292 10905 3254 10905 3254 10920 3274 10936 TIME...MOT...LOC 2310Z 052DEG 17KT 3275 10910
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Aug 15, 5:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 15, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Aug 15, 6:19 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 15, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 60 min |
| Aug 15, 7:06 PM MST | Dust Storm Advisory | TWC | Pima | 54 min |
| Aug 15, 8:20 PM MST | Special Weather Statement | TWC | Pima | 55 min |
| Aug 15, 8:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 16, 10:13 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 11 hr |
| Aug 16, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 16, 3:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 16, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 16, 3:45 PM MST | Special Weather Statement | TWC | 60 min | |
| Aug 16, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Aug 16, 4:10 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 16, 4:11 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 2 hr |
| Aug 16, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 40 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 50 min |
| Aug 16, 4:50 PM MST | Flash Flood Warning | TWC | Pinal | 115 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.